QTc prolongation uncommon in critically ill patients using quetiapine
Use of quetiapine among critically ill patients rarely leads to corrected QT (QTc) interval prolongation, reports a new study.
“Patients receiving concomitant medications known to prolong the QTc interval may be at an increased risk,” the authors said.
A total of 103 patients were enrolled in the analysis during the study period. Fourteen (13.6 percent) patients had QTc interval prolongation >60 ms. The median change in QTc interval was 20 ms.
No incidence of Torsades de Pointes (TdP), a form of polymorphic ventricular tachycardia in patients with a long QT interval, was reported. Multivariable analysis revealed that administration of a concomitant medication known to prolong the QTc interval was the only variable correlated with higher incidence of QTc prolongation (p=0.046).
This single-centre, prospective cohort analysis involved intensive care unit (ICU) patients receiving quetiapine between October 2015 and February 2016 to describe the impact of the study drug on QTc interval prolongation in critically ill patients.
The primary endpoint was the incidence of QTc prolongation >60 ms above baseline during therapy. Minor endpoints were median change in QTc interval and incidence of TdP. Variables associated with greater risk of QTc prolongation were determined by means of univariate and multivariable analyses.
“Quetiapine, an atypical antipsychotic used in the ICU to manage delirium, has a possible adverse effect of QTc interval prolongation,” the authors said.